Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Does Benadryl affect dental health ?

taking bendryl--heard that this medicine effects your teeth
Asked On : Thu, 17 Mar 2011
Answers:  15 Views:  1205
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Orthopaedic Surgeon, Joint Replacement 's  Response
Feb 2014
Hello and Welcome to HCM,
Thanks for writing to us.
Xerostomia, regularly called cotton mouth or dry mouth, is one such side effect that you may experience from Benadryl.
Dry mouth is a side effect that you might experience from Benadryl usage. While a lack of saliva might not seem like a major problem, prolonged usage of Benadryl and the subsequent appearance of cotton mouth symptoms have the potential to impact your long-term dental health. Mentioning the appearance of Xerostomia to your doctor and dentist is a good idea, as with all other unwanted and unanticipated side effects.
Hope this helps you.
Wishing you good health...
Answered: Sun, 5 May 2013
I find this answer helpful

 1 user finds this helpful

Dentist Dr. Geoffrey Ward's  Response
Hello and thank you for your question.
Yes this medication can affect your teeth. It is an antihistamine medication. One of the side effects is dry mouth. With dry mouth you have less salivary flow which could make you more vulnerable to getting dental decay on your teeth. You can help reduce this risk by using a fluoridated mouth rinse. Swish for two minutes, spit, do not rinse your mouth, go to bed after use. This will help reduce the risk.

Best regards and good health

Dr. Ward
Answered: Sat, 13 Oct 2012
I find this answer helpful
Dentist Dr. Shefali Gupta's  Response
Thanks for asking query,
Benadryl is as an antihistamine it can cause xerostomia (dryness of mouth), which could leads to carious tooth, halitosis.
Sweetening agent present in cough syrup can lead to carious tooth.
I suggest you to gargle every time after taking the syrup.
hope this will help you.
Answered: Sat, 4 May 2013
I find this answer helpful
Dentist Dr. Sapna Purwaha's  Response
i would like to inform you that benadryl as such does not
affect teeth like causing loosining of teeth or weakening of teeth.
Basically cough syrups like benadryl contain sweetening agent
and ingredients that may cause staining of teeth.
Due to presence of sweetening agent bacterial action
takes place causin destruction of tootj surface forming a cavity
in order to prevent it rinse mouth after intake of syrup get
flouride application done.
For staining get scaling and polushing done of your teeth.
Brush twice daily.
Answered: Tue, 18 Sep 2012
I find this answer helpful
Dentist Dr. Bindiya Bhaskar's  Response
Hello dav,
Thanks for posting your query.
Benadryl is a cough syrup which can cause side effects like dry mouth.
Dry mouth can increase the risk of dental caries in your mouth.
Use sugarfree chewing gums or salivary substitutes to prevent this.
Also you can prefer fluoridated toothpaste to reduce the caries incidence.
Maintain oral hygiene well.
Drink plenty of water and fluids.
Hope this helps.
Answered: Wed, 8 May 2013
I find this answer helpful
Dentist Dr. Farah Hussain's  Response

Hello there ,

Thanks for writing your query,

Benadryl is a antihistamine cough syrup and it may shows few side effects as oral health is concerned.

It can cause staining on teeth , if you are taking it for long time,but it will not create any other harmful effects on teeth.

Staining can be treated by your dentist by cleaning procedures like scaling and polishing.

Syrups contain sweetening agent which could have an effect on causing dental caries.

to avoid harmful effects of any sweeting syrups on the dental health , rinse the mouth with lukewarm water after every use of the syrup.

i hope this helps ,

take care.
Answered: Sun, 5 May 2013
I find this answer helpful
Dentist Dr. Qazi Ammara's  Response

Thanks for asking the query,

I would like to tell you that benadryl is a antihistamine drug and one of the side effect is dry mouth in which salivary flow in the mouth decreases and there is increased chances of getting Dental caries.

Other than this it can cause staining of the tooth.
One of the ingredient of cough syrup is sweetening agent which can cause destruction and cavitation in the tooth.
I would advise you to do thorough mouth rinsing after use of the syrup.
If staining occurs you can go for complete mouth scaling and polishing.

Hope this helps out.

Answered: Fri, 3 May 2013
I find this answer helpful
Dentist Dr. Gunjan Gupta's  Response
Hello there,

Thanks for writing your query.

Yes prolonged use of benadryl may show its side effects on teeth.These side effects may include= caries because of sweetening agent of this cough syrup.

2.dry mouth,very common side effect,leads to dryness of oral mucosa ,difficulty in swallowing and speech,dental caries etc......

3.staining of teeth.

So i would suggest you,visit your dentist and go for thorough scaling and polishing of teeth,if staining present.
One more thing avoid prolonged use of benadryl,use this cough syrup when ever required only,not always.

Hope this will be helpful.

Take care.

Dr. Gunjan Gupta
Answered: Tue, 7 May 2013
I find this answer helpful
Dentist Dr. Benley George's  Response
Syrups contain sweetening agent which could have an effect on causing dental caries. It has been found that syrups for children contain sweetening agent which could be a reason for the development of caries.
Answered: Sun, 3 Jul 2011
I find this answer helpful
Dentist Dr. Neha Sumra's  Response
welcome to HCM,
In my opinion bendryl is just a cough syrup which doesn't cause any direct effect on teeth but it contains sugar which is cariogenic for teeth.It may also cause staining of teeth on prolonged use.What all you need to do is rinse your mouth thoroughly after its intake & don't continue it for long time.
Take Care

Dr. Neha
Answered: Mon, 24 Sep 2012
I find this answer helpful
Dentist, Orthodontics Dr. Rachna Dubey's  Response
I have read your problem, In my opinion,benadryl can cause staining on teeth , if you are taking it for long time,but it will not create any other harmful effects on teeth. So for staining part ,you can go to dentists clinic ,he or she will manage this problem through scaling and polishing. To avoid bad effects from sugar part of benadryl, gargle with plain water is must after taking syrup. For short time ,it will not have too
much harm to teeth.
All the best.
Answered: Mon, 17 Sep 2012
I find this answer helpful
  User's Response
Benadryl or any other cough syrup contains many sugary like substances, which if taken frequently can lead to decay (Cavities) of teeth, particularly in child patients, who generally have the medicine at Nights, and afterwards sleeps, without having water gargles or tooth brushing.
But actually, this is more of theoretical than in practical aspect, as the syrup goes straight down into the stomanch, with hardly any portion being left in oral cavities. still it is advisable to wash the oral cavity or have gargle with plain water instead, after having the medicine.

one other effect may also be STAINING of the teeth, particularly after long term use, attributed to coloring agents used in the medicines
Answered: Thu, 13 Sep 2012
I find this answer helpful
Dentist Dr. E. Bharathikannan's  Response
hello dav,

welcome to healthcare magic,
benadryl is a cough syrup & i have'nt heard any such relation between teeth and benadryl. nothing to worry. take care. happy smile
Answered: Wed, 30 Mar 2011
I find this answer helpful
ENT Specialist Dr. Naveen Kumar's  Response

Welcome to HealthcareMagic Forum
There is no proven data that benadryl can affect teeth. Do not worry.
Take care

Dr. Naveen Kumar
Answered: Thu, 17 Mar 2011
I find this answer helpful
Dentist Dr. Gaurav Pratap Singh's  Response
benadryl is sedetive agent use to supress cough reflex,there is no significant role in dental science.
Answered: Thu, 19 Apr 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor